- An article on drug induced liver injury published in the AACN Advanced Critical Care Journal reports that 1000 drugs could lead to liver toxicity.
- Acetaminophen was found to cause 46% of drug-induced liver injury as it is available over the counter and found in painkillers.
- 10 persons out of 10,000 exposed are at a risk for drug-induced liver injury
- The drug toxicity could be due to an adverse immune response or biochemical damage to the cell.
injury (DILI) is now associated with the use of over 1000 medications,
including the commonly used acetaminophen. In a recent paper published in the Journal AACN Advanced
Critical Care, the medications that cause DILI are discussed.
10 persons in every 10,000 people who are exposed to the medications develop DILI, but identification of the condition could mean recovery or severe liver failure or even death. Clinical professor Dr. Angela Collins-Yoder, from The University of Alabama Capstone College of Nursing, Tuscaloosa, said "The liver helps remove toxins, which makes it especially vulnerable to injury from either short-term intake above recommended levels or long-term usage that allows toxins to build up. Recognizing the clinical signs and symptoms is crucial to prompt treatment and effective patient care."
Drug-induced liver damage is one of the frequent causes of liver damage. The symptoms of the condition can follow any pattern of chronic or acute liver failure, making identification difficult. Sometimes, the drug-induced symptoms subside after the drug is stopped, which poses a therapeutic challenge for physicians.
The effect of drugs that leads to liver damage follows either a predictable path or an unpredictable one. Predictable effect is caused mainly due to paracetamol and the drug reaction is seen within a few days of the drug toxicity. The unpredictable effect results in a drug reaction that may produce effects after a few months to even one year later.
Chemicals are metabolized in the liver, which is the reason why the organ is susceptible to adverse drug reactions. The drug induced toxicity is due to the involvement of the drug or its metabolites and it acts by either
- Eliciting an immune response
- Or by affecting the biochemistry of the cell
The risk factors are associated with
Toxicity of the drug
- Reactive metabolites
- Mitochondrial effects
- Drug metabolism
- Reaction to drugs
- Other drugs
- Presence of other diseases
The symptoms that are associated with drug-induced liver injury include
- Chronic hepatitis
- Acute hepatitis
- Veno-occlusive disease
- Microvesicular steatosis
- Atypical hepatitis
Drug-induced liver injury due to acetaminophen constitutes 46% of incidences in the U.S. This could be because acetaminophen is a constituent of painkillers that are available over the counter. Overdosing on these painkillers could be the reason behind the increased toxicity.
Other Medications That Trigger DILI
Some of the other medications that are mentioned in the article include
- Ibuprofen, naproxen and others nonsteroidal anti-inflammatory drugs (NSAIDs)
- Antiviral and antibiotics like sulfamethoxazole-trimethoprim, nitrofurantoin and amoxicillin-clavulanate
- Novel anticoagulants
- Herbal and dietary supplements
- Proton pump inhibitors
- Carbamazepine, valproic acid and other antileptic agents
Determining drug toxicity is important, both for pharmaceutical companies as well as for physicians. The application of new fields in medicine like pharmacogenomics to understand genetic variations that dictate drug reaction will play a key role in identifying potential susceptibility.
The current study serves as a warning to limit the use of the drugs listed and to monitor patients for any adverse reactions.
- Drug-Induced Liver Injury - (http://cid.oxfordjournals.org/content/38/Supplement_2/S44.full)
Please use one of the following formats to cite this article in your essay, paper or report:
Amrita Surendranath. (2016, December 01). Acetaminophen Causes 46% of Drug-Induced Liver Injury. Medindia. Retrieved on Jun 28, 2022 from https://www.medindia.net/news/healthinfocus/acetaminophen-causes-46-of-drug-induced-liver-injury-165776-1.htm.
Amrita Surendranath. "Acetaminophen Causes 46% of Drug-Induced Liver Injury". Medindia. Jun 28, 2022. <https://www.medindia.net/news/healthinfocus/acetaminophen-causes-46-of-drug-induced-liver-injury-165776-1.htm>.
Amrita Surendranath. "Acetaminophen Causes 46% of Drug-Induced Liver Injury". Medindia. https://www.medindia.net/news/healthinfocus/acetaminophen-causes-46-of-drug-induced-liver-injury-165776-1.htm. (accessed Jun 28, 2022).
Amrita Surendranath. 2021. Acetaminophen Causes 46% of Drug-Induced Liver Injury. Medindia, viewed Jun 28, 2022, https://www.medindia.net/news/healthinfocus/acetaminophen-causes-46-of-drug-induced-liver-injury-165776-1.htm.